Georgia, 2006

Hail in Georgia, April 19, 2006

April 19, 2006 · NWS CAE · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 19, 5:52 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 19, 5:52 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
652 AM EDT WED APR 19 2006

.SHORT TERM (REST OF TODAY)...
MESOSCALE CONVECTIVE COMPLEX MOVING RAPIDLY SOUTHEAST ACROSS
TENNESSEE/WESTERN NORTH CAROLINA...A FEW STORMS NOW DEVELOPING IN
THE UPSTATE SOUTH CAROLINA. ANALYSIS OF MOST UNSTABLE CAPE
SUGGESTS BEST INSTABILITY FROM THE UPSTATE SOUTH TOWARD AGS AREA
AND NORTHEAST GEORGIA. 0-6 KM SHEAR STRONG. WILL UPDATE AND
INCREASE POPS TO LIKELY ACROSS MOST OF THE AREA AND MENTION SEVERE
THUNDERSTORMS POSSIBLE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 307 AM EDT WED APR 19 2006)

SHORT TERM (TODAY THROUGH FRIDAY)...
STATIONARY FRONT WELL SOUTH OF THE REGION THIS MORNING...ACROSS
WESTERN GEORGIA. MESOSCALE CONVECTIVE COMPLEX OVER EASTERN
M0./IL./IN. FORECAST BY BOTH GFS/NAM TO RIDE OVER RIDGE AND MOVE
SOUTHEAST ACROSS THE CAROLINAS. APPEARS LOW LEVEL MOISTURE
ADVECTION/ISENTROPIC LIFT WILL DEVELOP THIS MORNING ACROSS THE
REGION...FROM THE GULF COAST STATES AS WEAK LOW PRESSURE MOVES
ACROSS TENNESSEE/KENTUCKY. PREFER THE NAM MODEL OVER THE GFS WITH
STABILITY PARAMETERS/QPF TODAY...NOTE GFS QPF BULLS-EYE OVER
EASTERN NORTH CAROLINA THIS AFTERNOON. CONVECTIVE COMPLEX IN THE
MIDWEST SHOULD WEAKEN AS IT MOVE SOUTHEAST ACROSS THE CAROLINAS
TODAY WITH AIRMASS MORE STABLE EAST OF THE MOUNTAINS. BY THIS
AFTERNOON...AIRMASS BECOMES SLIGHTLY MORE UNSTABLE. BUFKIT
SOUNDINGS SUGGEST ELEVATED INSTABILITY WITH CROSS TOTALS INDEX
IN THE LOW TO MID 20S. SHOWALTER INDEX AROUND 0 IN THE CSRA LATE
THIS AFTERNOON/EVENING. STRONG SHEAR DEEP LAYER SHEAR NOTED...SO
THERE APPEARS TO BE A POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS...MAINLY ALONG THE SAVANNAH RIVER. WILL FORECAST
CHANCE SHOWERS WITH ISOLATED THUNDERSTORMS ALL ZONES TODAY. WILL
GO SLIGHTLY BELOW MOS TEMPS TODAY WITH CONSIDERABLE CLOUDS. MODELS
SHOW UPPER RIDGE BUILDING SLIGHTLY ON THURSDAY BUT STRONG INSTABILITY
ACROSS THE AREA AND LOW LEVEL MOISTURE ACROSS THE WESTERN ZONES AS
WARM FRONT LIFT NORTH. WITH LOW LEVEL CONVERGENCE AND POSSIBLY A WEAK
SHORT WAVE LATE IN THE DAY IN THE SOUTHERN STREAM...MAY SEE
ISOLATED CONVECTION IN THE CENTRAL AND WESTERN ZONES...SOUNDINGS
LOOK TO DRY IN THE EAST...DESPITE STRONG INSTABILITY. CHANCE
SHOWERS/THUNDERSTORMS FRIDAY AS MOISTURE INCREASES IN WARM SECTOR.

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
BROAD BUT AMPLIFYING NEGATIVE TILTED TROUGH IN THE GREAT
LAKES/EASTERN STATES SATURDAY. NO CHANGES TO EXTENDED...EXCEPT TO
RAISE POPS SLIGHTLY SATURDAY AHEAD OF APPROACHING COLD FRONT.

AVIATION...
SKIES WILL BEGIN THE DAY MAINLY VFR ACROSS THE AREA. A SHORTWAVE
MOVING SE FROM THE OH RIVER VALLEY AND ITS ASSOCIATED MOISTURE WILL
MOVE INTO THE AREA DURING THE DAY. THERE WILL BE A CHANCE OF SOME
SCATTERED SHRA/TSRA THROUGH THE DAY. TIME SECTIONS SHOWING QUITE A
BIT OF MOISTURE ACROSS THE AREA THROUGH THE DAY. CONDITIONS WILL
REMAIN MOSTLY VFR DURING THE DAY...BUT COULD BE REDUCED TO MVFR DUE
TO SHRA/TSRA FOR LOWER CEILINGS AND VSBY. CEILINGS LOWER TO BETWEEN
2K AND 3K WITH VSBYS AROUND 5 MILES.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 19, 4:20 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
520 AM EDT WED APR 19 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
200900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
520 AM EDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TONIGHT
A STALLED FRONTAL BOUNDARY ACROSS ALABAMA AND GEORGIA WILL REMAIN
NEARLY STATIONARY TODAY. AN UPPER LEVEL WEATHER DISTURBANCE ACROSS
THE OHIO RIVER VALLEY WILL MOVE SOUTHEAST ACROSS THE AREA TODAY.
THIS WILL TRIGGER SOME SCATTERED THUNDERSTORMS TODAY. THERE IS THE
POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 19, 4:16 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 AM EDT WED APR 19 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
191800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
516 AM EDT WED APR 19 2006

...SEVERE WEATHER OUTLOOK...

THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA AND SOUTH CAROLINA HAS
BEEN OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

A STALLED FRONTAL BOUNDARY LOCATED ACROSS ALABAMA AND GEORGIA WILL
REMAIN NEARLY STATIONARY TODAY. AN UPPER LEVEL WEATHER DISTURBANCE
ACROSS THE OHIO RIVER VALLEY WILL MOVE SOUTHEASTWARD TOWARD THE
AREA TODAY. THE PROXIMITY OF THE STALLED FRONTAL BOUNDARY COUPLED
WITH AN UPPER LEVEL WEATHER DISTURBANCE WILL CAUSE THE AIRMASS
ACROSS THE AREA TO BECOME WEAKLY TO MODERATELY UNSTABLE DURING
THE AFTERNOON HOURS. THE BEST INSTABILITY WILL BE LOCATED ALONG
AND WEST OF THE SAVANNAH RIVER. THERE IS THE POTENTIAL FOR
SCATTERED THUNDERSTORMS OF WHICH A FEW COULD BE SEVERE WITH LARGE
HAIL ALONG WITH DAMAGING WINDS. ADDITIONAL THUNDERSTORM ACTIVITY
IS POSSIBLE ACROSS THE MIDLANDS TODAY.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO...TV AND LOCAL RADIO
FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE. ADDITIONAL INFORMATION CAN BE FOUND AT OUR WEB SITE AT
WWW.WEATHER.GOV/CAE.

LCV
Special weather statement, Apr 19, 5:29 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 AM EDT WED APR 19 2006

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-191330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...AIKEN...NORTH AUGUSTA
629 AM EDT WED APR 19 2006

SHOWERS AND THUNDERSTORMS ACROSS THE UPSTATE OF SOUTH CAROLINA AND
THE MOUNTAINS OF NORTH CAROLINA CONTINUE TO MOVE EAST AND
SOUTHEAST AT 25 TO 30 MPH TOWARDS THE MIDLANDS. THE STORMS WILL
AFFECT LANCASTER COUNTY SOUTHWEST ACROSS FAIRFIELD AND NEWBERRY
COUNTIES TO LINCOLN COUNTY GEORGIA BETWEEN 630 AM AND 800 AM. THE
SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH AMOUNTS UP
TO ONE HALF INCH.
Special weather statement, Apr 19, 6:35 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 AM EDT WED APR 19 2006

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-191400-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...AIKEN...NORTH AUGUSTA 735
735 AM EDT WED APR 19 2006

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE UPSTATE OF SOUTH
CAROLINA AND EASTWARD TO A LINE FROM LANCASTER COUNTY TO LINCOLN
COUNTY WILL CONTINUE TO MOVE SOUTHEAST AT 25 TO 30 MPH ACROSS THE
MIDLANDS. THE STORMS WILL AFFECT AREAS ALONG AND WEST OF INTERSTATE
20 THROUGH 9 AM. THE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY
RAIN WITH AMOUNTS UP TO ONE HALF INCH AND WIND GUSTS TO 25 MPH.
Special weather statement, Apr 19, 6:45 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
745 AM EDT WED APR 19 2006

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-191400-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...AIKEN...NORTH AUGUSTA 735
745 AM EDT WED APR 19 2006

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE UPSTATE OF SOUTH
CAROLINA AND EASTWARD TO A LINE FROM LANCASTER COUNTY TO LINCOLN
COUNTY WILL CONTINUE TO MOVE SOUTHEAST AT 25 TO 30 MPH ACROSS THE
MIDLANDS. THE STORMS WILL AFFECT AREAS ALONG AND WEST OF INTERSTATE
20 THROUGH 9 AM. THE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY
RAIN WITH AMOUNTS UP TO ONE HALF INCH...SMALL HAIL AND WIND GUSTS TO
25 MPH.
Special weather statement, Apr 19, 7:45 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 AM EDT WED APR 19 2006

SCZ015-016-020>022-026>031-035>038-041-191445-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
845 AM EDT WED APR 19 2006

...NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE NORTHERN AND
CENTRAL MIDLANDS OF SOUTH CAROLINA...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO CROSS THE
NORTHERN AND CENTRAL MIDLANDS THROUGH 11 AM. MOST OF STORMS WILL
BE NORTH OF HIGHWAY 378. THE STRONGEST STORMS WILL AFFECT NEWBERRY
AND FAIRFIELD COUNTIES THROUGH 930 AM. THE STORMS WILL PRODUCE
LOCALLY HEAVY RAIN WITH AMOUNTS BETWEEN ONE HALF AND ONE
INCH...SMALL HAIL AND WIND GUSTS TO 25 MPH AS THEY MOVE SOUTHEAST
AT 30 MPH.
Special weather statement, Apr 19, 8:24 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
924 AM EDT WED APR 19 2006

SCZ027-028-191400-

LEXINGTON-RICHLAND-
927 AM EDT WED APR 19 2006

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND LEXINGTON
COUNTY THROUGH 1000 AM EDT...

AT 924 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF CHAPIN...OR ABOUT 6
MILES WEST OF IRMO...MOVING SOUTHEAST AT 50 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LAKE MURRAY...AND THE
COLUMBIA METROPOLITAN AREA THROUGH 1000 AM EDT.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 45 MPH AND
SMALL HAIL.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

The radar

The Columbia radar (KCAE), 130 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lincoln

When
April 19, 9:29 AM EST
Where
Lincoln County, Amity
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
33.667, -82.483

COOP reported 3/4 inch hail.

Hail, McDuffie

When
April 19, 9:40 AM EST
Where
McDuffie County, 3 mi ENE of Thomson
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -82.450

Sheriff reported nickel size hail on hwy 150.

Hail, Columbia

When
April 19, 9:45 AM EST
Where
Columbia County, 6 mi NNW of Harlem
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -82.350

EM reported 3/4 inch hail in western and southwest part of county around Harlem.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490773, 5490775, 5490774.